Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Topeka, KS

May 25, 20206 counties in Kansas

NWS Topeka, KS issued this flash flood warning at May 25, 2020, 1:47 AM CDT for 6 counties in Kansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2020, 1:47 AM CDT (06:47 UTC)
Expired
May 25, 2020, 5:45 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 2:52 AM CDTHEAVY RAIN 3.482 Ne Ogden, KSASOS STATION KMHK MANHATTAN.
May 25, 2:56 AM CDTHEAVY RAIN 2.451 Ene Grandview Plaza, KSAWOS STATION KFRI FT RILEY MARSHAL.
May 25, 3:18 AM CDTHEAVY RAIN 2.124 S Grandview Plaza, KSMESONET STATION FW1204 JUNCTION CITY.
May 25, 3:35 AM CDTHEAVY RAIN 2.263 W Junction City, KSMESONET STATION KJCMS 2 W JUNCTION CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

922 
WGUS53 KTOP 250647
FFWTOP
KSC027-041-061-127-149-161-251045-
/O.NEW.KTOP.FF.W.0012.200525T0647Z-200525T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
147 AM CDT Mon May 25 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Eastern Dickinson County in central Kansas...
  Geary County in east central Kansas...
  Southwestern Riley County in northeastern Kansas...
  Northwestern Morris County in east central Kansas...
  Southwestern Pottawatomie County in northeastern Kansas...
  Southeastern Clay County in north central Kansas...

* Until 545 AM CDT.

* At 143 AM CDT, Doppler radar and automated gauges indicated 
  thunderstorms producing heavy rain across the warned area.
  Many areas have already seen 3 to 6 inches of rain tonight. 
  Another 1 to 2 inches will be possible. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Manhattan, Junction City, Herington, Ogden, Grandview Plaza,
  Chapman, Wakefield, Riley, Enterprise, White City, Milford, Hope,
  Woodbine, Latimer, Milford Lake, Moonlight, Keats and Tuttle Creek
  Lake.

This includes Interstate 70 between mile markers 279 and 312.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3936 9692 3936 9648 3906 9656 3890 9663
      3878 9674 3869 9683 3867 9713 3898 9716

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:32 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 24, 11:32 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Topeka KS
1132 PM CDT Sun May 24 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 338 PM CDT Sun May 24 2020

20Z water vapor and profiler data shows an MCV lifting north across
northeast KS. This has sparked a line of convection along an old
outflow boundary. As the MCV continues to move north, the storms
will also move north into NEB. Meanwhile an upper low was noted over
northern WY with a trough axis extending south to NM.

The expectation for tonight is there to be a pause in storms once
the line moves north of the area. Redevelopment should take place
along a cold front that was located from south central NEB to
southwest KS as the low level jet increases overnight. Overall deep
layer shear is somewhat modest so storm mode if expected to be multi
cellular with a hail and winds risk. The very moist airmass with
precipital water values around 1.5 inches will continue to support
very heavy rainfall as well. So will keep the flash flood watch as
is. The main question tonight is how far east storms will progress
overnight. CAMs are showing storms remaining mainly across north
central KS with little forcing to push storms east as the pattern
becomes more meridional. So have backed off on POPs overnight across
eastern KS. Lows tonight will remain a challenge based on where
convection develops. Have stayed close to the consensus with lower
60s west to the mid 60s east.

For Monday and Monday night, the consensus is for the frontal
boundary to set up across the forecast area with a meridional pattern
persisting, Scattered to numerous showers and storms should develop
along this boundary in the afternoon and evening as weak
perturbations lift north. Models show quite a bit less instability
developing for Monday with lapse rates around 6 C/km and clouds
limiting insolation. So it is uncertain whether severe weather could
develop. Areas in far east central KS (Anderson CO) will be the area
most at risk since clouds may be slow to move that far east and
there could be better destabilization. Highs should be cooler with
clouds and precip keeping readings in the 70s for the most part.
Precip should wane overnight as instability becomes less prominent.
A northwest wind bringing in some cooler air should lower temps into
the mid 50s and lower 60s by Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 PM CDT Sun May 24 2020

For Tuesday through Friday, a closed low is still forecast to
remain over the southern plains, or just south of the forecast
area. As long as this feature persists, there will be some chance
for showers and storms. Although risk for severe weather looks
limited since we should remain on the cooler side with little
chance for deep moisture return this far north. Highs should
continue to be in the 70s with lows around 60. By the weekend,
models show heights rising with the closed low either being
reabsorbed into the westerlies of drifting further south over the
Rio Grand valley. With differences in the synoptic patterns
between the GFS and ECMWF, confidence is blow average. But it
looks like we should be drying out towards the end of the week or
by the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1129 PM CDT Sun May 24 2020

Complex of t-storms will gradually shift east with time overnight
so will reduce VIS conds with the t-storms but confidence is low
in how far east the main area of t-storms will get/worst VIS
conds. Problem for tomorrow is trying to time additional showers
and t-storms which is too difficult to do at this time so will
leave VCTS as is.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for KSZ008>012-020>024-
026-034>039-054.

&&

SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Omitt
Hazardous weather outlook, May 24, 4:43 PM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
443 PM CDT Sun May 24 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-252145-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
443 PM CDT Sun May 24 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are expected to redevelop generally after 9 pm
across north central Kansas. There remains a chance for severe
weather with large hail and damaging winds the main concern for
areas generally west of a Council Grove to Marysville line.
Locally heavy rainfall also remains possible and a flash flood
watch is posted until Monday evening for areas along and west of
a line from Emporia to Topeka.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are expected Monday afternoon and Monday
evening. There is a small potential for some hail or damaging
winds across far east central Kansas in the afternoon.

Rain chances may continue well into the week. The multiple
rounds of rain will increase the risk for flooding. Those with
interests near rivers or flood prone areas should pay attention to
the forecast and be ready to act if the water starts to rise.

.SPOTTER INFORMATION STATEMENT...

Spotters probably will not be needed through tonight since storms
are expected after dark.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, May 24, 10:35 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     FLASH FLOOD      8 ESE GRANDVIEW PLAZA   38.98N 96.66W
05/24/2020                   GEARY              KS   EMERGENCY MNGR

            EM REPORTED A WATER RESCUE AT HUMBOLDT CREEK
            ON ZUMBRUNN ROAD.

&&
Special weather statement, May 24, 10:49 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
1049 PM CDT Sun May 24 2020

KSZ022-034>038-250445-
Wabaunsee-Geary-Dickinson-Riley-Ottawa-Morris-
1049 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...GEARY...SOUTHEASTERN
RILEY...NORTHERN MORRIS...WABAUNSEE AND SOUTHERN OTTAWA COUNTIES
UNTIL 1145 PM CDT...

At 1048 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brookville to 4 miles northeast of Admire.
Movement was northwest at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Junction City, Abilene, Minneapolis, Alma, Eskridge, Grandview Plaza,
Chapman, Solomon, Enterprise, Bennington, White City, Alta Vista,
Tescott, Dwight, McFarland, Harveyville, Paxico, Woodbine, Culver and
Wells.

This includes Interstate 70 between mile markers 267 and 345.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and flash
flood warnings have already been issued. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 3916 9793 3906 9595 3874 9595 3872 9737
      3896 9737 3896 9793
TIME...MOT...LOC 0348Z 134DEG 19KT 3878 9785 3869 9605
Special weather statement, May 24, 11:47 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Topeka KS
1147 PM CDT Sun May 24 2020

KSZ021>023-035>038-250530-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-Morris-
1147 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...GEARY...SOUTHERN
RILEY...NORTHERN MORRIS...WESTERN WABAUNSEE...SOUTHWESTERN
POTTAWATOMIE AND SOUTHEASTERN CLAY COUNTIES UNTIL 1230 AM CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm
near Abilene, moving east at 20 mph. A line of strong thunderstorms
extends eastward into Wabaunsee county, and is moving slowly
northward near 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Manhattan, Junction City, Abilene, Wamego, Herington, Alma, Ogden,
Grandview Plaza, Chapman, Solomon, Enterprise, St. George, White
City, Milford, Alta Vista, Hope, Dwight, McFarland, Woodbine and
Manchester.

This includes Interstate 70 between mile markers 267 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to flash flooding. Do not drive your vehicle through flooded
roadways. Flash flood warnings are in effect for portions of the
area.

&&

LAT...LON 3911 9737 3932 9638 3885 9611 3861 9694
      3861 9737 3893 9738
TIME...MOT...LOC 0444Z 248DEG 26KT 3892 9718
Local storm report, May 24, 11:51 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1151 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     FLASH FLOOD      2 WSW CHAPMAN           38.96N 97.06W
05/24/2020                   DICKINSON          KS   LAW ENFORCEMENT

            WATER OVER PORTIONS OF THE ROADWAY ALONG OLD
            HIGHWAY 40 BETWEEN OAT AND QUAIL ROADS.

&&
Special weather statement, May 25, 12:28 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
1228 AM CDT Mon May 25 2020

KSZ022-023-038-250600-
Wabaunsee-Pottawatomie-Riley-
1228 AM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHWESTERN
WABAUNSEE AND CENTRAL POTTAWATOMIE COUNTIES UNTIL 100 AM CDT...

At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. George, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wamego, Westmoreland, St. George and Louisville.

This includes Interstate 70 between mile markers 319 and 320.

LAT...LON 3909 9623 3906 9646 3943 9659 3947 9624
TIME...MOT...LOC 0528Z 171DEG 25KT 3916 9636
Local storm report, May 25, 12:46 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1246 AM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       4 ENE MOONLIGHT         39.03N 97.03W
05/24/2020  M6.19 INCH       DICKINSON          KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION CHPK1 4.3 N CHAPMAN.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:37 PM CDTSpecial Weather StatementTOPOttawa38 min
May 24, 8:05 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
May 24, 8:07 PM CDTSpecial Weather StatementTOPGeary23 min
May 24, 8:38 PM CDTSevere Thunderstorm WarningTOPGeary52 min
May 24, 8:48 PM CDTRiver Flood WarningTOPMarshall3 days
May 24, 9:03 PM CDTSevere Thunderstorm WarningTOPDickinson42 min
May 24, 9:06 PM CDTSevere Thunderstorm WarningTOPOttawa39 min
May 24, 9:10 PM CDTFlash Flood WarningTOPGeary4 hr
May 24, 9:23 PM CDTSevere Thunderstorm WarningTOPGeary52 min
May 24, 9:24 PM CDTFlash Flood WarningTOPOttawa4 hr
May 24, 9:48 PM CDTSpecial Weather StatementTOPDickinson, Ottawa57 min
May 24, 10:11 PM CDTSevere Thunderstorm WarningTOPGeary, Riley27 min
May 24, 10:32 PM CDTFlash Flood Warning Considerable damage threatTOPGeary4 hr
May 24, 10:41 PM CDTFlash Flood WarningTOPDickinson4 hr
May 24, 10:49 PM CDTSpecial Weather StatementTOPDickinson, Geary, Ottawa, Wabaunsee56 min
May 24, 11:47 PM CDTSpecial Weather StatementTOPDickinson, Geary, Wabaunsee43 min
May 25, 12:03 AM CDTRiver Flood WarningTOPDickinson21 hr
May 25, 12:28 AM CDTSpecial Weather StatementTOPPottawatomie32 min
May 25, 1:31 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline9 hr
May 25, 1:33 AM CDTAreal Flood WarningTOPOttawa5 hr
May 25, 2:49 AM CDTAreal Flood AdvisoryTOPPottawatomie3 hr
May 25, 5:38 AM CDTAreal Flood WarningTOPDickinson, Geary, Riley3 hr
May 25, 7:54 AM CDTRiver Flood WarningTOPPottawatomie4 hr
May 25, 8:48 AM CDTAreal Flood WarningTOPDickinson, Geary, Morris, Ottawa, Riley8 hr
May 25, 11:39 AM CDTRiver Flood WarningTOPMarshall9 hr
May 25, 1:11 PM CDTSpecial Weather StatementTOPJefferson34 min
May 25, 1:24 PM CDTSpecial Weather StatementTOPJefferson36 min
May 25, 1:50 PM CDTSpecial Weather StatementTOPShawnee25 min
May 25, 1:54 PM CDTSpecial Weather StatementTOPJefferson36 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.